DEAR DR. ROACH: Two years ago, I was operated on for spinal stenosis. The pain I had in my lower back was virtually eliminated. However, the drop foot I had been experiencing in my right leg continues. The surgeon told me that the stenosis had irritated the nerve(s) going to the muscle in my leg. I wear a drop-foot orthotic, which helps a great deal, and I also use a cane to assist me with balance. The surgeon said that since the drop foot had been present for so long, he could give me no assurance that it would be totally “cured” as a result of the surgery. Although I have little to no pain, my balance problem is very bothersome, and I have to be very careful when walking on uneven ground, lifting my leg to go up curbs, etc. I have tripped and fallen several times inside and outside the house. I exercise diligently under the guidance of a certified exercise professional. I am 76 years old and in good health otherwise. Do you have any suggestions as to other actions I might consider taking? — A.W.
ANSWER: Foot drop may be caused by damage to the common peroneal nerve or, as in your case, by compression at the L4/L5 level (meaning the spinal stenosis, the narrowing of the spine, is affecting the nerve coming from the fifth lumbar spinal level). Because the nerve is compressed, the message to that muscle from your brain doesn’t get through. Unfortunately, weakness due to nerve compression in the leg often is permanent despite surgery to correct it, unless the surgery was done immediately. You are already doing the most important treatments: using the orthotic, walking and your exercise supervised by a professional. Many people have told me that poles, similar to ski poles, are more effective than canes, but I would confer with your therapist about that before buying any.
DEAR DR. ROACH: Years ago, my husband took Lipitor, and after taking it for quite a while, his muscles and limbs developed a profound weakness, he could barely hold up a shovel and had no muscle tone. The doctor switched him to Vytorin, and it went away. Now he is experiencing similar problems after taking Vytorin for many years — his joints ache, he feels like his body is slow to follow “orders” to move and his feet hurt. Could Vytorin now be the culprit? — J.H.
ANSWER: Lipitor (atorvastatin) and simvastatin are cholesterol-lowering medications in the class called statins. Vytorin is a combination of simvastatin and another, nonstatin medication called ezetimibe. Muscle aches and even muscle breakdown are uncommon (but not rare) side effects of all statin drugs. The side effect usually happens in the first six months of taking the medicine, but still can happen even after years of taking the medicine. Given your husband’s history, I would recommend talking with his doctor about stopping the medicine. Changing statins (as your husband did, from Lipitor to simvastatin) can relieve the problem sometimes.
There are other causes of joint and foot aches, and slowness in moving sounds like it might be a neurologic or rheumatologic issue rather than a side effect. But a trial off the medicine is still a good first step.
DR. ROACH WRITES: In September, I wrote about ear pressure following airplane flights. Many people have written in to tell me about their success preventing this condition using filtered earplugs, such as EarPlanes.